register
Disease Place Number of Cases
show the keywords found by daniel
Document language : en
They ve murdered my son, mom says after son dies using toxic ecstasy

DAnIEL tagged this document as irrelevant

'They've murdered my son,' mom says after son dies using toxic ecstasy

Warnings ramped up over street drug spiked with lethal chemical

Five overdose deaths in just over a month have been linked to a batch of the street drug ecstasy tainted with a lethal chemical never before seen in Calgary by police.

Toxicology reports by the province's chief medical examiner revealed the presence of a dangerous chemical - paramethoxymethamphetamine (PMMA) and methamphetamine - resulting in a compound five times more toxic than typical ecstasy, or MDMA.

On Wednesday, police and health officials sounded the alarm, renewing warnings to the public of the dangers of the drug and shedding light on the city's recent spate of overdose deaths.

In each case, police say overdose victims believed they were ingesting ecstasy, or MDMA - not PMMA or methamphetamine.

And while the cause of each death is still under investigation, police say the presence of PMMA is a common link in each death.

"What we're finding in this case is that people were getting something very different than what they thought they were," said Dr. Mark Yarema, medical director for the Poison and Drug Information Service and a Calgary ER physician.

The news came as a shock to the mother of one of the recent overdose victims linked to PMMA. Eighteen-year-old Daniel Dahl died after ingesting up to seven tablets of the drug last month.

"It's unbelievable," said Carol Dahl after learning the drugs ingested by her son were cut with PMMA.

"I (feel) like they've murdered my son."

Police have linked five deaths, including Dahl's, to PMMA-laced ecstasy.

The Herald has identified Alex Kristof, 16, who died after taking ecstasy at a house party in late November, and Robert Harding, 25, who died Dec. 23 after taking the drug.

The two most recent deaths include a 29-year-old man who was found on a driveway on New Year's Eve and a 31yearold man, both suspected of having died from PMMAlaced ecstasy.

"Some (ingested) capsules, some powder, some were tablets, but the common thread through all of it was PMMA," said Det. Doug Hudacin of the Calgary police drug unit.

And health officials warned on Wednesday that the chemical's delayed side-effects may be behind the high number of fatalities.

"What happens is that the symptoms may be milder in nature when somebody takes one or two pills (laced with PMMA), and the danger that occurs is that people take more pills to achieve the desired effect," Yarema said. "This can result in fatal consequences and this may explain the number of fatalities."

The chemical has been linked to a higher incidence of seizures, irregular heartbeat and hyperthermia, Yarema said.

Calgary police are consulting with other law enforcement agencies and poison centres across Canada and in the U.S., but the source of the drug is still unknown.

Investigators say a majority of the ecstasy found in Calgary originates from B.C.'s Lower Mainland, where law enforcement officials have been probing four cases of their own - three deaths and one woman in hospital in critical condition - believed to be tied to ecstasy.

It started in B.C. in late November when Tyler Miller, 20, died of an ecstasy overdose and police in Abbotsford say they started to look deeper.

"It was enough that we started to ask questions ourselves: What are we dealing with here? Is there a run on ecstasy in terms of consumption? Is there a glut on the market? Are dial-a-dopers trying to move more of the product? And, definitely, do we have a 'bad product?' " said spokesman Const. Ian MacDonald.

Among those who died are Cheryl McCormack, 17, who died after taking a single pill, a 24-year-old Abbotsford woman who overdosed on New Year's Day and, most recently, a 22-year-old woman who died from an overdose in Vancouver.

Calgary police say part of the problem is the price of the drug has dropped in the past decade.

"It's down to about three to five dollars," said Staff Sgt. Mike Bossley.

"The danger is that it's not very expensive and the less something costs... the broader base it will command."

It's not possible to know what is in a drug, he said.

"Yesterday it was MDMA, today it's PMMA, and tomorrow it could be something else. There is no safe street drug, and no safe dose of a street drug."

With files from Stephane Massinon, Calgary Herald

A closer look at ecstasy

- Ecstasy is a hallucinogen with stimulant properties; the user can feel mildly intoxicated, relaxed and energetic.

- Effects can be felt in 20 to 40 minutes with a high lasting between four and six hours.

- Adverse effects include nausea, hallucinations, chills, involuntary teeth clenching, muscle cramping and blurred vision.

- Overdose is characterized by panic attacks, kidney and cardiovascular failure, heart attacks, strokes and seizures.

Annotations

by : Anonymousdisease : NA place : NA Number of cases : unknown